Allergic Reaction to CT Scan

Dear ladies

Has anyone had an allergic reaction to the dye used in a CT scan? I had a scan last Wednesday. My skin is red all over and it's very itchy and uncomfortable so sleep is impossible. I rang the X-ray department and they said it's a common problem but nothing could be done and just to sit it out.

'I'll make sure I don't have any more dye but in the meantime has anyone else had this problem and received helpful advice?

5 Replies

oldestnewest
  • Hi Annie, so sorry to hear of your allergic reaction, but am totally amazed at your radiologists reply.

    I have been suffering these problems now for many years, first discovered when I had a CT of the kidneys and they had to do a similar thing, put a contrast through the system. It reoccurred again with my CT scans when I developed o/c, so I was IMMEDIATELY taken off the contrast and have been given liquid to drink instead. At the time I was given an antihistamine injection to stop the reaction spreading.

    This year however due to rising CA 125, it was decided that they actually get a better picture when using the contrast. I had it done, with a GP standing by, just in case I had any adverse effects, I didn't. I think on previous occasions when I had the itchy skin they gave me an injection of Polarmarine which is a antihistamine. I have had 2 CT scans now with the contrast and so far no problems.

    I think you should go to the GP and discus the problem with him. I am certain he will recommend some sort of antihistamine, oral or usually by injection to get rid of your present problem. Also discuss with him what he recommends for future CT scans.

    Good luck I know know miserable you must be feeling.

    Anna xx

  • I had the same problem and my oncologist thinks it's the iodine which is at the bottom of this so she has marked my file for the future so that a non-iodine based contrast is used in the future. I've had this sort of reaction in hospital several times since an accident four years ago and the iodine thing adds up since it is used in the operating theatre to scrub up. She is confident that a replacement can be found by the radiology department. I'll let you know what happens next time.

    Like Anna, I find the reaction of your X-ray department very odd and dismissive. I was warned by another doctor that although it's "just" an unpleasant itchiness at the moment that his can be an early warning of worse reactions in the future and possible anaphyplactic shock in the future so don't be fobbed off.

    Good luck. It's really grotty (I know to my cost) and losing sleep is the worst bit when you need all your strength. Hope you get it sorted.

    xx

  • Thanks so much Anna and Frenchdeb. It's so helpful to have your advice. The symptoms have been pretty difficult. I passed out twice and continue to feel unwell even after 5 days. My GP is brilliant so I'll see him tomorrow, and will definitely have a discussion about Iodine, alternative dyes and whether an antihistamine can be prescribed next time so the contrast can be maintained.

    You've helped to unravel the mystery as a now recall that last time I had a scan I drank an extra 2 glasses of liquid beforehand and probably didn't have the injection.

    I'm really grateful to you both for helping with this problem.

    Annie

  • You are welcome. Let me know how you get on. I've been given a consultation appointment with the dermatologist, but they want to wait until after the chemo and another preventative op' I have scheduled for January so I'm still fearful that if the onc' is wrong this could happen again in the meantime. Good luck.

  • Dear Both

    I went to my GP this morning and he's prescribed 180 mg Fexofenadine Hydrochloride which is taken once a day and is, I understand, stronger than Chlorphenamine Maleate 4 mg tablets which are taken 3 times a day.

    I started at noon today so fingers crossed I might get a wonderful night's sleep tonight. I'm eternally optimistic so I'm thinking already that it's more comfortable and have booked a table for 2 at a local restaurant to celebrate.

    On reflection I do think the Radiography people were rather dismissive given the allergic reaction could have had very serious ramifications.

    Annie

You may also like...